Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 220, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 19, 2013, 2:44 PM CDT for Adams County, Cass County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 2013, 2:44 PM CDT (19:44 UTC)
- Expired
- Sep 19, 2013, 3:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 19, 2:43 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 12:49 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 19, 12:49 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1249 PM CDT THU SEP 19 2013 ...UPDATED AVIATION DISCUSSION... .SHORT TERM.../TODAY /... ISSUED AT 330 AM CDT THU SEP 19 2013 SCATTERED EARLY MORNING PRECIPITATION ACROSS THE EAST HAS FORMED ALONG NOSE OF LLJ AND EDGE OF CAP. THIS WILL CONTINUE THROUGH THE EARLY MORNING HOURS...THOUGH WILL START TO WEAKEN TOWARDS 12Z. COMPLEX FORECAST FOR TODAY WITH FROPA EXPECTED TO BRING SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA. BOUNDARY IS CURRENTLY LOCATED FROM WEST CENTRAL MN INTO NORTH EASTERN NE. THIS HAS MOVED LITTLE OVERNIGHT...AND WILL DROP SE ACROSS IOWA TODAY. HOWEVER...MODELS STILL HAVE SOME DISAGREEMENT ON TIMING OF FRONTAL BOUNDARY AND TIMING WILL HAVE LARGE IMPACT ON PRECIPITATION CHANCES AS WELL AS TEMPERATURES. HAVE KEPT FRONT PROGRESSIVE...WITH BOUNDARY THROUGH CENTRAL IOWA THIS AFTERNOON...HOWEVER MODELS CONTINUE TO SLOW PROGRESSION. BEST CHANCES FOR PRECIPITATION WILL BE ACROSS THE SOUTH AND EAST WITH AFTERNOON HEATING AS FRONT APPROACHES. ONGOING PRECIPITATION BEHIND BOUNDARY WILL LIKELY PUSH INTO NORTHWEST EARLY THIS MORNING...THOUGH WILL BE SOMEWHAT LIMITED BY WARM TEMPERATURES ALOFT...WITH 750MB TEMPS AT OR ABOVE 12C. SEVERE POTENTIAL FOR STORMS IS SOMEWHAT LIMITED AS BEST SHEAR REMAINS BEHIND THE FRONT. HOWEVER...SOME SHEAR WILL REMAIN IN PLACE AND CAPE VALUES WILL BE SUFFICIENT...1000-2000 J/KG TO ALLOW FOR THE POTENTIAL FOR SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. HAVE KEPT TEMPERATURES NEAR GOING...WITH GOOD WARMING AHEAD OF BOUNDARY WITH SOUTHERLY FLOW AND MIXING. HOWEVER...CLOUDS MAY LIMIT THE AMOUNT OF WARMING...AND MAY BE TOO WARM. IN ADDITION...IF BOUNDARY PASSES THROUGH EARLIER WILL SEE COOLER TEMPERATURES BEHIND BOUNDARY THAN GOING. .LONG TERM.../TONIGHT THROUGH WEDNESDAY/... ISSUED AT 330 AM CDT THU SEP 19 2013 THUNDERSTORMS WILL BE ONGOING FOR THE START OF THE FORECAST PERIOD WITH SOME STRONG CONVECTION POSSIBLE VERY EARLY ON. EXPECT TO SEE THE EVENT BECOME MULTI-CELLULAR FAIRLY QUICKLY. PRECIP WILL EXIT THE CWA BY 12Z. COLD FRONT NORTHEAST-SOUTHWEST ACROSS THE STATE AT 00Z WILL PASS TO THE SOUTHEAST BY AROUND 06Z OR SO. COOLER AND DRIER AIR WILL PUSH INTO THE STATE FRI AND SAT. EXPECT THE COLDEST TEMPERATURES TO BE SATURDAY MORNING. WENT FOR 40S ACROSS THE CWA WITH A FEW UPPER 30S IN THE NORTH. GRADUAL WARMING AFTER THAT WITH THE NEXT ROUND OF PRECIPITATION EXPECTED LATE MON INTO TUE...BUT DON'T LOOK FOR THAT TO BE A VERY SIGNIFICANT EVENT. && .AVIATION...19/18Z ISSUED AT 1239 PM CDT THU SEP 19 2013 A FEW SCATTERED THUNDERSTORMS HAVE DEVELOPED AHEAD OF MAIN COLD FRONT THAT HAS PUSHED INTO NORTHWEST IOWA. STORMS LOOK TO AFFECT FOD AND POSSIBLY MCW THROUGH THE EARLY AFTERNOON HOURS. STORMS WILL REMAIN JUST TO NORTH OF DSM ATTM. AS THE FRONT PROGRESSES SOUTHEAST THIS AFTERNOON...EXPECTING MORE WIDESPREAD THUNDERSTORM ACTIVITY TO AFFECT ALO/DSM AND A BIT LATER AT OTM. THE 19.12Z HOPWRF HAS A GOOD HANDLE OF CURRENT RADAR TRENDS AND ADDITIONAL DEVELOPMENT AND LEANED TOWARD THE TIMING WRT TO CONVECTION. OTHERWISE...CAA DEVELOPS TONIGHT AND INCREASES TOMORROW WITH A SECONDARY COLD FRONTAL PASSAGE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AWB LONG TERM...MS SEP 13 AVIATION...PODRAZIK
Hazardous weather outlook, Sep 19, 2:22 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 222 PM CDT THU SEP 19 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-201930- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 222 PM CDT THU SEP 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON AND EVENING HOURS. A SLIGHT RISK OF SEVERE STORMS IS FORECAST...MAINLY ALONG AND SOUTH OF HIGHWAY 30 WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. LOCALLY BRIEF HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SMALL CHANCES OF NON SEVERE THUNDERSTORMS ARE FORECAST...WEST OF INTERSTATE 35 ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY THIS AFTERNOON INTO THE EARLY EVENING. KLP
In the hours before
Special weather statement, Sep 19, 2:28 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 228 PM CDT THU SEP 19 2013 IAZ050-192000- TAMA- 228 PM CDT THU SEP 19 2013 ...SPECIAL WEATHER STATEMENT... AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL TAMA COUNTY...MOVING NORTHEAST AT 40 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DYSART...CLUTIER...AND ELBERON... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BEERENDS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 5:55 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Greene, Guthrie | 20 min |
| Sep 19, 2:37 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 53 min |
| Sep 19, 2:56 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 49 min |
| Sep 19, 3:35 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story, Warren | 40 min |
| Sep 19, 3:38 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 52 min |
| Sep 19, 3:47 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 43 min |
| Sep 19, 4:09 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 66 min |
| Sep 19, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 41 min |
| Sep 19, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 33 min |
| Sep 19, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Polk, Warren | 40 min |
| Sep 19, 4:54 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Clarke, Decatur, Lucas, Mahaska, Marion and 3 more | 66 min |
| Sep 19, 4:56 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 49 min |
| Sep 19, 5:14 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Poweshiek | 46 min |
| Sep 19, 5:37 PM CDT | Severe Thunderstorm Warning | DMX | Monroe, Wapello | 53 min |
| Sep 19, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.